Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 16, NWS Nashville, TN

April 5, 2009Macon County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 5, 2009, 7:36 PM CDT for Macon County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2009, 7:36 PM CDT (00:36 UTC)
Expired
Apr 5, 2009, 8:00 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Macon County, TN

The radar

The Nashville radar (KOHX), 53 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 5:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 060036
TOROHX
TNC111-060100-
/O.NEW.KOHX.TO.W.0016.090406T0036Z-090406T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
736 PM CDT SUN APR 5 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MACON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LAFAYETTE...

* UNTIL 800 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  NORTHWEST OF LAFAYETTE...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  LAFAYETTE BY 745 PM CDT...
  RED BOILING SPRINGS BY 800 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3664 8610 3663 8584 3653 8584 3646 8617
      3648 8618 3649 8621 3652 8621 3653 8622
      3656 8622 3663 8620 3665 8611
TIME...MOT...LOC 0036Z 268DEG 31KT 3658 8615

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 5, 6:43 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 5, 6:43 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
643 PM CDT SUN APR 5 2009

.UPDATE...ZONES HAVE BEEN UPDATED TO ADD TOR 119...THEN EXPAND THE
AREA OF 119. CELLS ARE INCREASING IN COVERAGE AND INTENSITY JUST
AHEAD OF A COLD FRONT MOVING INTO MID TN. AREAS FROM DOVER TO
LINDEN ALREADY BEHIND THE FRONT AND CLEAR FROM ANY SEVERE WX.
CELLS HAVE RAPIDLY DEVELOPED SOUTHWARD ALONG THE BOUNDARY...SO THE
TORNADO WATCH WAS EXPANDED IN AREA FROM THE INITIAL SPC ISSUANCE.
WE EXPECT THIS LINE TO MOVE PAST BNA BY 8 PM...AND THE PLATEAU
BEFORE 11 PM. STORMS COULD PRODUCE HAIL...STRONG WINDS AND
POSSIBLY TORNADOES. WIND GUSTS WILL ALSO BE QUITE STRONG OUTSIDE
OF STORMS...TO 40 MPH AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 244 PM CDT SUN APR 5 2009/

DISCUSSION...
THE MID-STATE REMAINS IN THE WARM SECTOR THIS AFTERNOON...WITH THE COLD
FRONT JUST NEARING THE MS RIVER AND THE WARM FRONT MOVING INTO THE OH
VALLEY. CENTER OF SFC/LL LOW NOW WORKING INTO SOUTHERN IL. SHWRS AND
ISOLATED STORMS HAVE DEVELOPED WELL OUT AHEAD OF BOUNDARY...BUT CURRENTLY
STRONGER STORMS ARE ALONG IT. TORNADO WATCH CONTINUES FOR THE EXTREME
NORTHWEST THROUGH 23Z.

LATEST RUNS BRINGING CENTER OF SFC LOW TO NEAR INDY AROUND 00Z MON THEN
RAPIDLY PUSH IT TO NORTHWEST PA AROUND 12Z...WITH TRAILING CLOSED UPPER
LOW VERY CLOSE BEHIND. THIS IS EXPECTED TO BRING THE FRONTAL BOUNDARY TO
NEAR BNA TOWARD 00Z THEN WELL EAST OF THE PLATEAU BY 06Z. PARAMETERS ARE
SUCH THAT A BROKEN LINE OF STRONG TO POSSIBLY ISOLATED SEVERE STORMS
LIKELY TO ACCOMPANY THIS BOUNDARY...FOLLOWED BY WRAP-AROUND DEEPER MOISTURE
AND A DECENT COOL DOWN OVERNIGHT. LIGHT RAIN SHOWERS ARE EXPECTED TO SPIN
DOWN WITH UPPER TROUGH LATE AND TEMP STRUCTURE INDICATING THAT MIX MAY
OCCUR ACROSS THE EXTREME WEST BEFORE DAWN.

A SECONDARY SFC AND DEEP UPPER TROUGH WILL MOVE BY/IN ON MONDAY DROPPING
H8 TEMPS TO -6 TO -8 AND BRING A HEALTHY AMOUNT OF MOISTURE DOWN AS WELL.
THIS IS EXPECTED TO PRODUCE RAIN AND SNOW SHOWERS ACROSS THE NORTH AND
RAIN OR SNOW SHOWERS SOUTH. MINOR ACCUMULATION MAY EVEN OCCUR ACROSS THE
NORTHERN RIM AND PLATEAU.

SCATTERED SNOW SHOWERS WILL CONTINUE MONDAY NIGHT AS WELL AS DEEP UPPER
TROUGH MOVES EAST AND ANOTHER SPOKE OR TWO WORK DOWN AND ACROSS. AGAIN...
MINOR ACCUMULATION SEEMS POSSIBLE ACROSS THE NORTHERN PLATEAU. THE PCPN
WILL IN THE WINDING DOWN STAGE ON TUESDAY BUT LINGERING MOISTURE AND
WEAK ML LIFT MAY AGAIN KEEP A FEW EARLY SNOW SHOWERS/FLURRIES GOING...
WITH LIGHT RAIN 0R SNOW SHOWERS IN THE AFTERNOON MAINLY EXTREME NORTH/EAST.

A DRY AND WARMING TREND WILL BEGIN ON WEDNESDAY AHEAD OF NEXT SYSTEM...
WHICH WILL BRING ANOTHER ROUND OF SHWRS/STORMS ACROSS THE CWA LATE
THURSDAY THROUGH EARLY FRIDAY NIGHT.

SFC HIGH AND UPPER RIDGE BUILDING IN BEHIND THIS SYSTEM WILL SET THE STAGE
FOR A DRY AND WARM WEEKEND...ALTHOUGH ANOTHER SYSTEM SETTING UP FOR THE
FIRST PART OF NEXT WEEK MAY BRING SOME SCATTERED PCPN INTO THE WEST SUNDAY
NIGHT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13
Hazardous weather outlook, Apr 5, 5:25 AM CDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT SUN APR 5 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. THE
STORMS WILL AFFECT AREAS FROM THE TENNESSEE RIVER TO AROUND
NASHVILLE BEFORE NIGHTFALL...AND NASHVILLE EASTWARD AFTER NIGHTFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME ACCUMULATING SNOW IS POSSIBLE OVER MAINLY THE HIGHER
ELEVATIONS OF THE PLATEAU MONDAY NIGHT. ALSO ...SUB- FREEZING
TEMPERATURES ARE LIKELY MONDAY NIGHT AND TUESDAY NIGHT AS COLD
HIGH PRESSURE MOVES SOUTH OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Local storm report, Apr 5, 6:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
659 PM CDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             5 SW COLLINWOOD         35.13N 87.81W
04/05/2009  M0.75 INCH       WAYNE              TN   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED IN CROMWELL CROSSROADS ON
            HIGHWAY 203.

&&

JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:25 PM CDTSevere Thunderstorm WarningOHXSumner20 min
Apr 5, 10:31 PM CDTFreeze WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more5 hr
Apr 5, 10:31 PM CDTFreeze WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more5 hr
Apr 6, 3:56 AM CDTFreeze WarningOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more29 hr
Apr 6, 3:56 AM CDTFreeze WarningOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more51 hr
Apr 6, 2:58 PM CDTWinter Weather AdvisoryOHXClay, Cumberland, DeKalb, Fentress, Jackson, Macon and 6 more13 hr

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.